Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 7, 2021, 5:39 AM EDT for Montgomery County, Moore County, North Carolina. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2021, 5:39 AM EDT (09:39 UTC)
- Expired
- May 7, 2021, 6:45 AM EDT
- In force
- 66 min
- Issued by
- NWS Raleigh, NC
Counties Montgomery County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 109 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 6:15 AM EDT | HAIL 0.75 | 1 W Whispering Pines, NC | REPORT FROM MPING: DIME (0.75 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2078 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
621
WWUS82 KRAH 070939
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
539 AM EDT Fri May 7 2021
NCZ040-074>076-084-071045-
Richmond NC-Lee NC-Chatham NC-Montgomery NC-Moore NC-
539 AM EDT Fri May 7 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
MONTGOMERY...NORTHEASTERN RICHMOND...SOUTHWESTERN LEE AND
SOUTHWESTERN CHATHAM COUNTIES UNTIL 645 AM EDT...
At 538 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Pinehurst, or 9 miles west of Southern
Pines, moving northeast at 25 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Southern Pines, Troy, Carthage, Pinehurst, Aberdeen, Biscoe,
Whispering Pines, Pinebluff, Mount Gilead and Robbins.
LAT...LON 3527 8008 3543 7992 3552 7962 3551 7956
3553 7955 3557 7942 3534 7915 3527 7922
3525 7920 3506 7960 3517 7977 3518 7997
TIME...MOT...LOC 0938Z 231DEG 22KT 3522 7956
$$
JJTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 7, 3:45 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 7, 3:45 AM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 345 AM EDT Fri May 7 2021 .SYNOPSIS... A series of potent upper level disturbances will traverse the region through tonight. Meanwhile, a weak area of low pressure over western NC will move east this morning and offshore by the afternoon. High pressure will build into the region for Saturday and early Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 345 AM Friday... Three potent shortwaves will dive SE through the base of the amplifying upper trough in place over the Eastern US through the near term. The lead upper disturbance can currently be seen coming across the southern Appalachians, and is responsible for the development of a weak sfc low over the NC Foothills and the associated weak convection across the western Piedmont counties. The upper wave and it's weak sfc reflection will move east across the forecast area this morning and should exit the area by late morning(16Z). Models continue to indicate that this area of convection will become slightly better organized as instability increases, though still weak, due to the arrival of colder air aloft(H5 temps -23 to -25C) and steep lapse rates. Do not expect much in the way of a severe threat with the first batch of convection, though some small hail will be possible with the stronger updrafts. Just as the first round of convection begins to move east of the area, the second upper-level impulse, which is currently over Mn/Wi, will begin to impact the area and will lead to re-newed convective re-development, which will cross the area between 18 to 00z. Tempered insolation will lead to additional destabilization to near ~1000 J/kg by the afternoon. Modest 0-3 Km shear of 15-25 kts is not particularly exciting, but sufficient to support an isolated severe storm or two. While one cannot rule-out some strong thunderstorm wind gusts, given low freezing level heights of 6-7 kft, believe hail is the primary threat, with any strong updraft capable of being a very proficient hail producer, with some isolated severe hail possible during the afternoon. Given the multiple rounds of convection moving through the area, lowered forecast highs today. Breezy with highs ranging from lower 60s north to around 70 south. Convection should exit the area shortly after 00z. Initially, skies will clear out but the arrival of the tertiary upper disturbance into southern mid-Atlantic region will lead to partly to mostly cloudy skies overnight, especially across the norther tier. Renewed CAA will result in chilly temps. Lows in the lower/mid 40s north to upper 40s south(7 to 10 degrees below normal). && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 345 AM Friday... Heights aloft will gradually rebound throughout the day as the upper trough lifts north, allowing the prominent shortwave ridge over the central US to build east into the region on Saturday night. At the surface, weak sfc high pressure will slide SE over the area and then offshore overnight. Low-level CAA to start the day will set the stage for one last cool day across central NC, with highs expected to average 5 to 8 degrees below normal. Highs ranging from mid to upper 60s north to mid 70s south with breezy conditions developing again during the late morning and afternoon, gusting to 20 to 25 mph at times. A glancing shot of mid-level warm moist air advection from the area of low pressure tracking from the central US Plains to the middle MS valley combined with some weak upper-level impulses spilling atop the ridge will result in increasing cloudiness Saturday night as a warm front approaches our southern doorstep. Lows ranging from lower/mid 40s north to lower 50s south. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 300 AM Friday... In the upper-levels, weak ridging will build from the TN Valley to central NC on Sunday and quickly push offshore by late Sunday, setting up southwesterly flow aloft on Monday. A weak area of energy will move from the Deep South early Monday northeast across central NC Monday afternoon, then flow becomes zonal as a shortwave, associated with low pressure over Ontario, moves east across the Mid- Atlantic on Tuesday. Ridging then builds from the Midwest to the Carolinas on Wednesday, followed by a trough digging across the OH Valley and the Mid-Atlantic on Thursday. At the surface, a Bermuda high will be anchored in place on Sunday as a warm front pushes north across the Carolinas. A cold front will then move across the OH Valley and then central NC on Monday. High pressure building from the northern Plains Monday will move into the Midwest on Tuesday, and then the Mid-Atlantic on Wednesday, and finally moving off the Mid-Atlantic coast on Thursday. Low pressure may then move northeast across the Southeast states Thursday as the high to our north pushes offshore. Surface flow will shift southerly on Sunday behind the warm front, advecting a warmer airmass into the region. Highs Sunday will increase 5-10 degrees compared to Saturday, with afternoon temps in the upper 70s to mid-80s. Precipitation chances increase throughout the day Monday as the cold front and mid-level energy move across the area. Shear and MLCAPE look sufficient enough for the development of thunderstorms in the afternoon and evening. Southwesterly wind gusts of 15-25 mph are possible ahead of the front on Monday, then winds weaken and turn northerly Monday night into Tuesday. Highs in the upper 70s to mid-80s Monday will drop to the upper 60s to mid-70s Tuesday behind the front. Tuesday is trending dry under zonal flow aloft, then models somewhat disagree on the timing of the upper trough and surface low for mid-week. Ensembles are leaning on Thursday having the better chances of showers for now. Cold Air Damming with east/northeast flow, will keep highs below seasonal normals for mid-week. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... As of 200 AM Friday... Through 06Z Saturday: Patchy stratus and fog will be apt to develop between 06 to 12z, especially INVOF of RWI. Otherwise clouds will continue to fill in as the area of showers and isolated thunder, currently across the western Piedmont, is expected to become slightly better organized as it moves east across the remainder of the forecast area through 15z Fri. A period of sub-VFR restrictions will be possible with this area of convection. Otherwise, it should remain VFR, with ceilings 5 to 10kft. A second round of showers and tstms and associated sub-VFR restrictions is expected to traverse the area between 18 to 00z, with a good chance that all TAF sites will see some impacts during the afternoon and early evening. Otherwise, light and variable winds now will persist through mid morning, then become NWLY and breezy with gusts 20-25 kts, strongest at KINT and KGSO. Winds will subside after sunset. After 06Z Saturday: VFR conditions should return on Friday night and continue through Sunday as high pressure builds into the region. A cold front will approach the region from the northwest late Sunday, cross the area on Monday and Monday night with some improvement on Tuesday. && .FIRE WEATHER... Coordinated with the NCFS and offices to the east and west and will issue an increased Fire Danger Statement for the southern and western Piedmont and Sandhills for Friday afternoon. While minimum RH values are marginal and range around 30% and afternoon wind gusts will range between 20-25 mph, fuels are near critical levels in these areas and the FDS will support NCFS messaging. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/Blaes NEAR TERM...CBL SHORT TERM...CBL LONG TERM...JJT AVIATION...CBL/Blaes FIRE WEATHER...Blaes
Hazardous weather outlook, May 7, 4:08 AM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 408 AM EDT Fri May 7 2021 NCZ008>011-025>028-041>043-078-089-080815- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake- Johnston-Wilson-Wayne-Sampson- 408 AM EDT Fri May 7 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms will have the potential to efficiently produce small hail. Some storms may produce hail as big as quarters and possibly a damaging wind gust. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ038-039-073>077-083>086-088-080815- Davidson-Randolph-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond- Scotland-Hoke-Cumberland- 408 AM EDT Fri May 7 2021 ...INCREASED FIRE DANGER IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. INCREASED FIRE DANGER. Scattered thunderstorms will have the potential to efficiently produce small hail. Some storms may produce hail as big as quarters and possibly a damaging wind gust. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021>024-040-080815- Person-Forsyth-Guilford-Alamance-Orange-Chatham- 408 AM EDT Fri May 7 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms will have the potential to efficiently produce small hail. Some storms may produce hail as big as quarters and possibly a damaging wind gust. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 7, 3:56 AM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 356 AM EDT Fri May 7 2021 NCZ038-039-073>077-083>086-088-080000- DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND- INCLUDING THE CITIES OF LEXINGTON, THOMASVILLE, ASHEBORO, ARCHDALE, ALBEMARLE, TROY, SOUTHERN PINES, PINEHURST, ABERDEEN, CARTHAGE, SANFORD, LILLINGTON, ANGIER, BUIES CREEK, ERWIN, DUNN, WADESBORO, POLKTON, ROCKINGHAM, ELLERBE, LAURINBURG, CAMP MACKALL, WAGRAM, RAEFORD, FAYETTEVILLE, SPRING LAKE, AND HOPE MILLS 356 AM EDT Fri May 7 2021 ...INCREASED FIRE DANGER THIS AFTERNOON... The combination of low fuel moistures, low relative humidity, and gusty northwesterly winds will result in elevated fire danger conditions this afternoon. Conditions will be favorable for outdoor fires to grow quickly, increasing the danger of a wildfire. Elevated fire danger conditions may also be experienced on Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please refer to your local burn permitting authorities on whether you can burn. If you do, you are advised to use extreme caution.
Special weather statement, May 7, 4:31 AM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
431 AM EDT Fri May 7 2021
NCZ039-040-074>076-084-070930-
Richmond NC-Lee NC-Chatham NC-Randolph NC-Montgomery NC-Moore NC-
431 AM EDT Fri May 7 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
CENTRAL MONTGOMERY...NORTH CENTRAL RICHMOND...SOUTHEASTERN
RANDOLPH...SOUTHWESTERN LEE AND SOUTHWESTERN CHATHAM COUNTIES UNTIL
530 AM EDT...
At 430 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Biscoe, or 12 miles east of Troy, moving
northeast at 35 mph.
Pea size hail will be possible with these storms.
Locations impacted include...
Sanford, Southern Pines, Troy, Carthage, Siler City, Pinehurst,
Biscoe, Seagrove, Whispering Pines and Robbins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3579 7956 3538 7912 3533 7916 3503 7978
3527 8002
TIME...MOT...LOC 0830Z 229DEG 31KT 3531 7968
JJTSpecial weather statement, May 7, 5:39 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
539 AM EDT Fri May 7 2021
NCZ040-074>076-084-071045-
Richmond NC-Lee NC-Chatham NC-Montgomery NC-Moore NC-
539 AM EDT Fri May 7 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
MONTGOMERY...NORTHEASTERN RICHMOND...SOUTHWESTERN LEE AND
SOUTHWESTERN CHATHAM COUNTIES UNTIL 645 AM EDT...
At 538 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Pinehurst, or 9 miles west of Southern
Pines, moving northeast at 25 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Southern Pines, Troy, Carthage, Pinehurst, Aberdeen, Biscoe,
Whispering Pines, Pinebluff, Mount Gilead and Robbins.
LAT...LON 3527 8008 3543 7992 3552 7962 3551 7956
3553 7955 3557 7942 3534 7915 3527 7922
3525 7920 3506 7960 3517 7977 3518 7997
TIME...MOT...LOC 0938Z 231DEG 22KT 3522 7956
JJTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:31 AM EDT | Special Weather Statement | RAH | Montgomery, Moore | 59 min |
| May 7, 6:00 AM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Moore | 45 min |
| May 7, 6:54 AM EDT | Special Weather Statement | RAH | Cumberland | 66 min |
| May 7, 7:34 AM EDT | Special Weather Statement | RAH | Hoke | 56 min |
| May 7, 8:18 AM EDT | Special Weather Statement | RAH | Cumberland | 57 min |
| May 7, 9:04 AM EDT | Severe Thunderstorm Warning | RAH | Sampson | 41 min |
| May 7, 1:36 PM EDT | Special Weather Statement | RAH | Orange | 39 min |
| May 7, 2:18 PM EDT | Special Weather Statement | RAH | Chatham | 42 min |
| May 7, 3:58 PM EDT | Special Weather Statement | RAH | Wayne | 62 min |
| May 7, 7:13 PM EDT | Special Weather Statement | RAH | Sampson | 62 min |
| May 7, 7:43 PM EDT | Special Weather Statement | RAH | Sampson | 62 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.